Connect
MJA
MJA

Blindness from suprachoroidal haemorrhage in two patients with age-related macular degeneration on systemic anticoagulation therapy or an antiplatelet agent

Helen M Garrott and Richard J Haynes
Med J Aust 2010; 192 (6): 346-347.
Published online: 15 March 2010

Clinical record

Patient 1

A 90-year-old man with bilateral neovascular age-related macular degeneration (AMD) presented with sudden onset of painful visual loss in his left eye. Visual acuity in his right eye was 1/60 due to scarring associated with AMD, and visual acuity in his left eye had deteriorated to hand movements; it had previously been 6/120. He had been taking warfarin for about 2 years for atrial fibrillation and a transient ischaemic attack. The international normalised ratio (INR) had previously been measured almost weekly, but as it had been stable at 2.5–2.9 (target INR, 2.0–3.0), it had not been measured for 6 weeks.

B-mode ultrasonography and dilated fundus examination revealed massive suprachoroidal haemorrhage (Figures A and B). The INR was 6.0, which was reversed with intravenous administration of two units of fresh frozen plasma and 1 mg of vitamin K. Visual acuity in the patient’s left eye deteriorated to light perception. As there were no signs of spontaneous improvement and this had been his better eye, surgery was performed to drain the haemorrhage. After surgery, the haemorrhage decreased in size but his vision did not improve.

Patient 2

An 82-year-old man presented with a 3-week history of a shadow in his left eye. He had been taking low-dose aspirin for ischaemic heart disease and stroke, but had no known ocular history. On examination, visual acuity was 6/5 and hand movements in his right and left eye, respectively, and massive subretinal haemorrhage was noted in the left eye. Non-neovascular AMD was present in his right eye, and the haemorrhage in his left eye was presumed to be due to a combination of neovascular AMD and the effects of aspirin. He was offered surgery, but declined as there was little chance of improvement in central vision. Subsequently, he gradually lost all vision (including light perception) in his left eye. Aspirin was continued because of his significant cardiovascular history. Over the following year, neovascular AMD developed in his right eye and visual acuity dropped from 6/5 to 6/36 (Figure C). He was treated with regular intravitreal ranibizumab injections, and his vision stabilised.

However, several months later, vision in his right eye suddenly deteriorated to vague perception of light. On examination of his right eye, there was no view of the fundus due to a dense cataract and vitreous haemorrhage, but B-mode ultrasonography once again revealed massive choroidal, subretinal and vitreous haemorrhage. The patient was still taking low-dose aspirin therapy, which was subsequently ceased. In an attempt to preserve vision in his only seeing eye, he underwent vitrectomy and silicone oil insertion, but there was no improvement and he subsequently lost light perception in his right eye.


A: B-mode ultrasonogram of Patient 1’s left eye, showing massive suprachoroidal haemorrhage. B: Fundus photograph of Patient 1’s left eye, showing massive suprachoroidal haemorrhage bulging forward (therefore largely out of focus). C: Fundus photograph of Patient 2’s right eye, showing right neovascular AMD with subretinal haemorrhage, prior to development of massive suprachoroidal, subretinal and vitreous haemorrhage.

Age-related macular degeneration affects about one-third of people aged over 75 years.1 Of those with AMD, 10%–15% develop the neovascular (“wet”) form,2 characterised by abnormal new blood vessel formation in the choroid, under the retina. These abnormal vascular membranes are prone to rupture, leading to subretinal bleeding, fibrous scar formation and severe visual loss.

Many older patients who have AMD also take medications that can exacerbate or promote bleeding, such as anticoagulants or antiplatelet agents. In rare cases, intraocular bleeding — in the form of subretinal, suprachoroidal, or vitreous haemorrhage — can be catastrophic and blinding. Previous reports link systemic anticoagulation therapy to intraocular haemorrhage and blindness in AMD patients,3-7 including a recent report in this Journal.8 In two of these reports, patients taking warfarin had very high INRs (4.1 in one case;3 6.3 in the other4).

Other reports link systemic anticoagulation therapy to spontaneous suprachoroidal haemorrhage, even in the absence of neovascular AMD.9-11 Additionally, patients with neovascular AMD can develop massive submacular haemorrhage, even if they are not taking antiplatelet or anticoagulant agents. Unfortunately, as many patients with AMD have one eye with poor visual acuity due to macular scarring, it is all the more catastrophic when a massive haemorrhage leads to blindness in their “good” eye.

We suggest that the risk of catastrophic bleeding may be stratified, with the greatest risk being associated with anticoagulants (eg, warfarin), followed by antiplatelet agents (eg, clopidogrel and ticlopidine, with aspirin conferring a lower risk). In addition, we would expect a greater risk with combination therapy comprising simultaneous use of multiple antiplatelet and/or anticoagulant agents. In the cases reported here, we suggest that haemorrhage is likely to have been more severe and blinding than it would have been in a patient who was not taking those medications.

Although these medications should not be withheld in cases where they are warranted to reduce cardiovascular morbidity and mortality, they are not without risk, and a careful risk–benefit analysis should be performed for each patient before they are prescribed. For example, the risk of stroke is different among patients with simple atrial fibrillation compared with aortic valve replacement.

It has been previously noted that if a patient has only one functioning eye, the patient’s general practitioner or cardiologist should seek an ophthalmologist’s opinion to assess the risk of neovascular AMD in the seeing eye before, or soon after, commencing warfarin.12 Further, ophthalmologists should ask their patients whether they take warfarin, and should communicate to the treating doctor whether a patient has, or is at high risk of developing, neovascular AMD.12

Patients taking warfarin who develop neovascular AMD should be advised to maintain an INR at the lower end of the recommended range.3 In addition, we recommend that it would be prudent for INR monitoring to be at the more frequent end of the spectrum.

Lessons from practice

  • Patients taking warfarin who develop neovascular age-related macular degeneration (AMD) should maintain an international normalised ratio (INR) at the lower end of the recommended range.

  • INR monitoring should be more frequent for patients with neovascular AMD.

  • If a patient has only one functioning eye, an ophthalmologist should assess the risk of developing neovascular AMD in the seeing eye before, or soon after, commencing warfarin or an antiplatelet agent, including aspirin.

  • Ophthalmologists should ask all patients whether they take warfarin, and should communicate to the treating doctor whether this patient has, or is at high risk of developing, neovascular AMD.

  • Helen M Garrott1
  • Richard J Haynes2

  • Bristol Eye Hospital, Bristol, UK.


Competing interests:

None identified.

  • 1. Klein R, Klein BE, Linton KL. Prevalence of age-related maculopathy. The Beaver Dam Eye Study. Ophthalmology 1992; 99: 933-943.
  • 2. Ferris FL 3rd, Fine SL, Hyman L. Age-related macular degeneration and blindness due to neovascular maculopathy. Arch Ophthalmol 1984; 102: 1640-1642.
  • 3. Ung T, James M, Gray RH. Long term warfarin associated with bilateral blindness in a patient with atrial fibrillation and macular degeneration. Heart 2003; 89: 985.
  • 4. Knox FA, Johnston PB. Spontaneous suprachoroidal haemorrhage in a patient with age-related macular degeneration on excessive anticoagulation therapy. Eye 2002; 16: 669-670.
  • 5. Alexandrakis G, Chaudhry NA, Liggett PE, Weitzman M. Spontaneous suprachoroidal hemorrhage in age-related macular degeneration presenting as angle-closure glaucoma. Retina 1998; 18: 485-486.
  • 6. Edwards P. Massive choroidal hemorrhage in age-related macular degeneration: a complication of anticoagulant therapy. J Am Optom Assoc 1996; 67: 223-226.
  • 7. Lewis H, Sloan SH, Foos RY. Massive intraocular hemorrhage associated with anticoagulation and age-related macular degeneration. Graefes Arch Clin Exp Ophthalmol 1988; 226: 59-64.
  • 8. Chalasani R, Qureshi S. Anticoagulation and intraocular haemorrhage in age-related macular degeneration: a probable link? Med J Aust 2010; 192: 228-229. <MJA full text>
  • 9. Khawl JA, Ferrone PJ, Holck DEE. Choroidal hemorrhage associated with systemic plasminogen activator. Am J Ophthalmol 1996; 121: 577-578.
  • 10. Chorich LJ, Derick RJ, Chambers RB, et al. Hemorrhagic ocular complications associated with systemic tissue thrombolytic agents. Ophthalmology 1998; 105: 428-431.
  • 11. Wong JS. Spontaneous suprachoroidal hemorrhage in a patient receiving low-molecular-weight heparin (fraxiparine) therapy. Aust N Z J Ophthalmol 1999; 27: 433-434.
  • 12. Kowal LM, Harper CA. Visual complications of warfarin [letter]. Med J Aust 2002; 176: 351.

Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

Responses are now closed for this article.